Transplant side affects

This is the forum for the Kidney Patient Guide. We welcome feedback about the site and any information that may be of use or interest to other visitors.

IMPORTANT NOTE: This forum is not for queries that would otherwise be addressed to a doctor. If you have a question about your condition or treatment please consult your renal unit or doctor. We do not have any editorial or medical resources to answer individual queries.

Moderator: administrator

Transplant side affects

Postby maddie » Wed Jun 30, 2004 1:49 pm

Hi all.
I would just like to ask anyone that has had a kidney transplant what side affect they get from all the medication they have to take.

I hope to go on the transplant list soon after a small op, but I have been reading that you get a lot of side affects from the pill etc.

You put on a lot of weight, you can have a lot of skin problems like worts and boils, can't sleep, depression, it doesn't look good to me but I am hoping there are people out there that can tell me they don't get any of these things. The thing is I am feeling pretty well at the moment and don't want to feel ill again after having a kidney, that's if I am lucky to get one, what would be the point. I have been so ill in and out of hospital like many of you I'm sure and dread going through pain and sickness again.

My dream has always been to receive a kindey but now I have my doubts and feel I have nothing to look forward to.

Maddie
maddie
 
Posts: 4
Joined: Sun Jun 13, 2004 5:14 pm
Location: UK surrey

side effects

Postby SteveUK » Wed Jun 30, 2004 3:19 pm

Hi there.

I've had my kidney for a little over a year now, and everything is just fine as it stands.

Side effects, as with ALL drugs, vary from person to person. You can't exactly pinpoint which side effects you are definately going to get. Those that "are" given to you are a guide only.

I take three immunosuppressants, Cyclosporin, Prednisolone, and MMF (CellCept). Each of these have their side effects, some common and some uncommon. While it is true, that you do put on weight, or you "can", due to the prednisolone, this can only be temporary. It depends on your set dose, and if it is reduced in accordance with blood results. I put on no more than a stone after my transplant (14Lbs), and I'm at my normal(ish) weight again. As for other problems, such as depression, lack of sleep, warts, etc, these are side effects - but it doesn't ultimately mean it will happen. It's a different scenario for everyone.

In my personal experience, from the drugs I take, the only side effects I have had is hair growth, due to the cyclosporin, and tremors in my hands. Whilst my face has become a little more round, this doesn't bother me.

Don't be put off by what you read - this is a generalisation. The majority of transplantees that I know of, and talk to, live normal lives, with their new kidneys. It is natural to feel put off the idea of transplantation, I share your concern, because I was like that at the time. But as time grew on, I came around to the idea, and it is sure a hell of a lot better living with one kidney, than it is with dialysis.

I do hope this helps - it's not as bad as the picture you have painted for yourself.

Take care and best wishes.
Steve
~I close my eyes, and This Is Yesterday~
Image
New chatroom - click here
My Band myspace!
SteveUK
 
Posts: 524
Joined: Fri Apr 23, 2004 10:50 am
Location: The Bourne that was made for Sitting

Postby Lorna » Wed Jun 30, 2004 6:49 pm

Hi Maddie,
I've had a transplant since October 2001, and have very few side effects from drugs. The immunosuppressants I'm on are Tacrolimus, Prednisolone and Azathioprine, the doses of all three having been greatly reduced over the months. I haven't put on any weight at all (although my face does look a bit rounder), if anything I've actually lost quite a bit of weight, but that may be because I no longer retain all the fluid I did pre transplant. I do have a slight tremor in my hands and get a few mouth ulcers which I've been told can be caused by the steroids, but apart from those minor side effects, I feel a million times better than I did pre-dialysis and on PD.

For me the biggest drawback is having to avoid the sun - all transplant patients must use total sunblock as you may be more susceptible to skin cancers. But I suppose this is a very small price to pay for the chance of a near normal life again.

Good luck Maddie, and hope you get on the transplant list soon.

best wishes,
Lorna
Lorna
 
Posts: 510
Joined: Fri Apr 23, 2004 5:15 pm
Location: Aberdeenshire, Scotland

The key word there is succesful

Postby JMan » Wed Jun 30, 2004 7:40 pm

Maddie,

I can't add that much to Steve and Lorna's excellent posts, however I can recommend http://www.talktransplant.com/Kidney.aspx as a superb resource... and it covers most of the possible side effects of the drugs.

As they state: A successful kidney transplant is a more effective treatment for kidney failure than either peritoneal dialysis or haemodialysis. However, not everyone is suitable for transplantation.

The key word there is succesful and your doctor will explain the 'statistics' of success. (pretty good)

Like Steve I suffer from similar side effects however I am on slightly different meds.. I don't have as great a kidney function so I also get tired, however this IS my third kidney (over a period of 20 years+++)

I've had a couple of 'suspect' moles removed but this is no big deal and none of them have tested positive for anything nasty.

Hope this helps
"Dialysis! What is this? The dark ages!"
L. 'Bones' McCoy, ST"
Read my blog:)
Live to Fly
Image
http://www.flickr.com/cybercast
JMan
 
Posts: 3391
Joined: Fri Apr 23, 2004 10:21 am
Location: A small vyllage in Ye Olde London Town, An IÆ’land, Planet Earth, The Universe


Return to The KPG Forum

Who is online

Users browsing this forum: Yahoo [Bot] and 18 guests